Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 48, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 24, 2009, 5:14 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2009, 5:14 AM CDT (10:14 UTC)
- Expired
- Mar 24, 2009, 6:03 AM CDT
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 126 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 5:26 AM CDT | HAIL 0.88 | 1 W Hallowell, KS | CHEROKEE COUNTY EMERGENCY MANAGEMENT DIRECTOR IS OBSERVING NICKEL SIZE HAIL WEST OF HALLOWELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1819 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 241014
SVRSGF
KSC021-037-241115-
/O.NEW.KSGF.SV.W.0048.090324T1014Z-090324T1115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 AM CDT TUE MAR 24 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 615 AM CDT.
* AT 510 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST
OF SHERMAN TO 8 MILES SOUTHWEST OF SHERMAN TO 14 MILES SOUTHWEST OF
FAULKNER...MOVING NORTHEAST AT 55 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MCCUNE BY 520 AM CDT.
WEST MINERAL BY 525 AM CDT.
CARONA BY 530 AM CDT.
GIRARD...SCAMMON...COLUMBUS AND CHEROKEE BY 535 AM CDT.
WEIR AND PITTSBURG BY 540 AM CDT.
ENGLEVALE...FRONTENAC AND ARMA BY 545 AM CDT.
THE TOWNS OF HALLOWELL...FAULKNER...MELROSE...GREENBUSH...SHERWIN...
ROSELAND...BEULAH...NEUTRAL...STIPPVILLE AND SKIDMORE ARE ALSO IN THE
PATH OF THESE SEVERE THUNDERSTORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
&&
LAT...LON 3768 9463 3710 9462 3699 9508 3748 9509
TIME...MOT...LOC 1013Z 237DEG 47KT 3735 9512 3719 9510
3703 9520
$$
FOSTER3 follow-up statements
000
WWUS53 KSGF 241028
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 AM CDT TUE MAR 24 2009
KSC021-037-241115-
/O.CON.KSGF.SV.W.0048.000000T0000Z-090324T1115Z/
CRAWFORD KS-CHEROKEE KS-
528 AM CDT TUE MAR 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR CHEROKEE AND CRAWFORD COUNTIES...
AT 526 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM MCCUNE TO SHERWIN TO
FAULKNER...MOVING NORTHEAST AT 45 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
CARONA BY 535 AM CDT.
GIRARD...SCAMMON...COLUMBUS AND CHEROKEE BY 540 AM CDT.
WEIR BY 545 AM CDT.
ARMA...PITTSBURG...FRONTENAC AND 6 MILES SOUTH OF ENGLEVALE BY 550
AM CDT.
THE TOWNS OF BEULAH...NEUTRAL...STIPPVILLE...SKIDMORE...ROSELAND...
RINGO...LONE OAK...CHICOPEE...POLK AND FRANKLIN ARE IN THE PATH OF
THESE SEVERE THUNDERSTORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
&&
LAT...LON 3768 9463 3710 9462 3699 9508 3748 9509
TIME...MOT...LOC 1028Z 237DEG 38KT 3738 9495 3723 9496
3710 9500
$$
FOSTER000
WWUS53 KSGF 241040
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 AM CDT TUE MAR 24 2009
KSC021-037-241115-
/O.CON.KSGF.SV.W.0048.000000T0000Z-090324T1115Z/
CRAWFORD KS-CHEROKEE KS-
540 AM CDT TUE MAR 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR CHEROKEE AND CRAWFORD COUNTIES...
AT 539 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM RINGO TO WEIR TO
COLUMBUS...MOVING NORTHEAST AT 50 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
ARMA...ENGLEVALE...PITTSBURG AND FRONTENAC BY 545 AM CDT.
THE TOWNS OF CROWEBURG...CRESTLINE...YALE AND LAWTON ARE IN THE PATH
OF THESE SEVERE THUNDERSTORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
&&
LAT...LON 3768 9463 3710 9462 3699 9508 3748 9509
TIME...MOT...LOC 1040Z 239DEG 44KT 3751 9472 3733 9478
3718 9484
$$
FOSTER000
WWUS53 KSGF 241103
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 AM CDT TUE MAR 24 2009
KSC021-037-241113-
/O.CAN.KSGF.SV.W.0048.000000T0000Z-090324T1115Z/
CRAWFORD KS-CHEROKEE KS-
603 AM CDT TUE MAR 24 2009
...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE AND CRAWFORD COUNTIES
IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING ARE EXITING THE WARNED
AREA...THUS THE WARNING HAS BEEN CANCELLED.
ADDITIONAL THUNDERSTORMS WILL LIKELY AFFECT CHEROKEE COUNTY THROUGH
8 AM.
LAT...LON 3768 9463 3710 9462 3699 9508 3748 9509
TIME...MOT...LOC 1103Z 239DEG 44KT 3765 9442 3747 9448
3732 9454
$$
FOSTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:49 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 24, 3:49 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 AM CDT TUE MAR 24 2009
.DISCUSSION...
THE PATTERN WILL REMAIN ACTIVE WITH THREE DISTINCT STORM SYSTEMS
IMPACTING THE AREA OVER THE NEXT FIVE DAYS. THE MAIN FORECAST
CONCERN IS WITH THE SYSTEM CURRENTLY AFFECTING THE REGION. A
WEAKER STORM SYSTEM IS THEN SLATED FOR MIDWEEK...BEFORE ANOTHER
STRONG SYSTEM TAKES AIM ON THE REGION LATE THIS WEEK.
TODAY...A NEARLY VERTICALLY STACKED LOW PRESSURE SYSTEM WILL
SLOWLY PULL NORTHEAST THROUGH THE CORN BELT. AT THE SURFACE...A
COLD FRONT IS SLOWLY OVERTAKING A DRY LINE IN KANSAS. LATEST MESO
ANALYSIS AND SHORT TERM MODEL GUIDANCE INDICATES 300 TO 500 J/KG
OF MLCAPE WITH LITTLE CINH WILL WORK INTO SOUTHEAST KANSAS AND FAR
WESTERN MISSOURI DURING THE PREDAWN HOURS. THERE IS A
WINDOW...ALBEIT SHRINKING...WHERE SUPERCELLS MAY REMAIN THE
DOMINANT CONVECTIVE MODE THROUGH 12Z OR SO. ALL MODES OF SEVERE
WILL BE POSSIBLE WITH ANY SUPERCELLS THAT WORK INTO THE WESTERN
COUNTIES.
AROUND SUNRISE...SHORT WAVE ENERGY COMING OUT OF THE DESERT
SOUTHWEST WILL TEND TO ACCELERATE THE COLD FRONT EASTWARD. CLOUD
LAYER SHEAR VECTORS BY THIS TIME WILL BECOME NEARLY PARALLEL TO
THE FRONT...SO EXPECT DISCRETE STORMS TO QUICKLY LINE OUT. THIS
LINE WILL THEN MARCH EAST ACROSS THE OZARKS THROUGHOUT THE DAY.
ENOUGH LOW LEVEL SHEAR WILL CONTINUE TO EXIST TO CARRY AN ISOLATED
TORNADO THREAT. WE WILL ALSO NEED TO WATCH FOR CLOUD BREAKS OUT
ACROSS SOUTH CENTRAL MISSOURI. TEMPERATURES ARE ALREADY GETTING A
WARM START...AND ANY SUNSHINE WOULD JUST INCREASE INSTABILITY AND
THE ATTENDANT SEVERE THREAT.
WILL ALSO BE EXTENDING THE WIND ADVISORY BACK EAST ALONG AND
NORTH OF THE PLATEAU INTO EARLY THIS AFTERNOON. NOT ALL THAT MUCH
DECOUPLING HAS OCCURRED OVERNIGHT. MEANWHILE...A FAIRLY STRONG LOW
LEVEL JET WILL VEER ACROSS THE AREA THIS MORNING. COULD EASILY SEE
A FEW GUSTS TO 45 MPH WELL AHEAD OF THE MAIN LINE OF CONVECTION.
THIS ADVISORY WILL LIKELY BE TRIMMED FROM WEST TO EAST AS THE LINE
OF STORMS ROLLS THROUGH.
TONIGHT AND WEDNESDAY ...A FEW LEFT OVER SHOWERS AND PERHAPS A
THUNDERSTORM WILL QUICKLY EXIT SOUTH CENTRAL MISSOURI EARLY THIS
EVENING. OTHERWISE...DRY WEATHER IS EXPECTED WITH TEMPERATURES
NEAR NORMAL.
WEDNESDAY NIGHT AND THURSDAY...SHORT WAVE ENERGY WILL CROSS
THROUGH THE REGION. THINK THIS WAVE WILL BE STRONG ENOUGH ALONG
WITH SOME DECENT ISENTROPIC UPGLIDE TO CARRY SOME CHANCE POPS.
BEST CHANCES LOOK TO BE ACROSS SOUTHWEST MISSOURI. ANY RAINFALL
WOULD BE RATHER LIGHT.
LATE THIS WEEK...MEDIUM RANGE MODELS INDICATE ANOTHER STRONG
STORM SYSTEM IMPACTING THE REGION. LONG WAVE CHARTS FAVOR STRONG
DIGGING OF ENERGY FROM THE NORTHERN ROCKIES SOUTHEAST TOWARDS THE
SOUTHERN PLAINS. PREFER A MORE SOUTHERN TRACK TO THIS ENERGY AS
MODELS MAY BE TOO QUICK TO EJECT IT NORTHEAST TOWARDS THE GREAT
LAKES. THERE LOOKS TO BE BETTER INSTABILITY IN THE WARM SECTOR OF
THIS SYSTEM...SO WILL HAVE TO WATCH WHERE THE SURFACE LOW AND WARM
FRONT SET UP. DO THINK THERE WILL BE ENOUGH OF A COLD TAP FOR SOME
WET SNOW SOMEWHERE ACROSS THE REGION. MOST LIKELY AREA AT THIS
TIME LOOKS TO BE NORTH AND WEST OF THE MISSOURI OZARKS.
THIS WEEKEND AND EARLY NEXT WEEK...DO NOT SEE MUCH CHANGE IN THE
LONG WAVE PATTERN WITH DIGGING ENERGY CONTINUING TO BE FAVORED OUT
OF THE NORTHERN ROCKIES. BOTH THE GFS AND ECMWF DO INDICATE
ANOTHER DECENT SYSTEM AFFECTING THE REGION SOMETIME EARLY NEXT
WORK WEEK. PLENTY OF TIME TO HONE IN ON THIS ONE.
SCHAUMANN
&&
.AVIATION...
FOR THE 0600 UTC KSGF/KJLN TAFS...STRONG WINDS WILL CONTINUE
TONIGHT INTO EARLY IN THE DAYLIGHT HOURS TUESDAY AHEAD OF THE
APPROACHING COLD FRONT. WILL CONTINUE TO CARRY MVFR CEILINGS AND
VISIBILITY WIT ANY CONVECTION NEAR THE FRONT. WINDS WILL SHIFT TO
THE WEST BEHIND THE FRONTAL PASSAGE DURING THE MORNING/MIDDAY
PERIOD WITH VFR CONDITIONS DURING THE AFTERNOON AND EVENING. DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR MOZ055-066>068-
077>079-088>091-093>095.
KS...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Mar 24, 3:23 AM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 323 AM CDT TUE MAR 24 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250830- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 323 AM CDT TUE MAR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL IMPACT EXTREME SOUTHEAST KANSAS AND PORTIONS OF THE MISSOURI OZARKS TODAY. LARGE HAIL...DAMAGING WINDS...TORNADOES...AND LOCALIZED AREAS OF FLASH FLOODING WILL ALL BE POSSIBLE. THUNDERSTORMS WILL IMPACT SOUTHEAST KANSAS AND FAR WESTERN MISSOURI DURING THE EARLY MORNING PERIOD...EVENTUALLY TRANSLATING ACROSS SOUTHERN AND CENTRAL MISSOURI DURING THE MORNING AND EARLY AFTERNOON. INSTABILITY LEVELS CONTINUE TO BE LIMITED...HOWEVER...DUE TO A HIGHLY SHEARED ATMOSPHERE...SOME STORMS WILL BECOME ORGANIZED...CREATING AN INCREASED POTENTIAL FOR SEVERE WEATHER TO OCCUR. IN ADDITION TO TODAYS THUNDERSTORMS...WIND GUSTS WILL EXCEED 40 MPH AT TIMES TODAY...PARTICULARLY IN AREAS ALONG AND NORTH OF A LINE FROM NEOSHO AND SALEM. A WIND ADVISORY IS IN EFFECT FOR THESE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE THURSDAY NIGHT AND INTO FRIDAY. A VIGOROUS SHORTWAVE WILL APPROACH THE REGION FROM THE WEST...INTERACTING WITH GULF MOISTURE TO PRODUCE WIDESPREAD THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:57 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 24 min |
| Mar 24, 5:20 AM CDT | Flash Flood Warning | SGF | Bourbon, Cherokee, Crawford | 6 hr |
| Mar 24, 6:24 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 34 min |
| Mar 24, 7:34 AM CDT | Flash Flood Warning | SGF | Bourbon, Cherokee, Crawford | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.